Puerto Rico, 2012

Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012

August 23 to 24, 2012 · NWS SJU · 20 events in 16 counties and zones

Tropical Storm Isaac tracked south of the area leaving hazardous sea across the Caribbean waters. The outer bands of Isaac left rainfall accumulations of 2 to 4 inches island-wide with isolated amounts between 6 and 8 inches across sectors of eastern and southern Puerto Rico during a four day period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Tropical Storm Isaac tracked south of the area leaving hazardous sea across the Caribbean waters. The outer bands of Isaac left rainfall accumulations of 2 to 4 inches island-wide with isolated amounts between 6 and 8 inches across sectors of eastern and southern Puerto Rico during a four day period. Strong gusty winds were also reported with Isaac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 23, 4:04 AM AST, 8 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 4:04 AM AST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
404 AM AST THU AUG 23 2012

.SYNOPSIS...TS ISAAC WILL CONTINUE TO MOVE ACROSS THE ERN CARIB
TODAY PASSING S OF PR THIS AFTERNOON AND MAKING LANDFALL IN
HISPANIOLA TONIGHT. TROPICAL STORM CONDITIONS WILL SPREAD OVER PR
AND THE USVI TONIGHT THROUGH FRI.

&&

.DISCUSSION...CENTER OF ISAAC REFORMED FARTHER SOUTH OVERNIGHT AND
IT APPEARS TO BE SLOWING DOWN PER RECENT AIRCRAT FIXES AND JUA 88D
IMAGERY. TREND IN THE MODELS IS TO DELAY ONSET OF TROPICAL STORM
CONDITIONS AND HEAVY RAINS ACROSS PR AND THE USVI WITH HEAVIEST
RAINS AND STRONGEST WINDS STARTING TONIGHT AROUND 24/00Z AND
CONTINUING THROUGH FRI. INFLOW FEEDER BANDS WILL BEGIN TO WEAKEN
FRI NIGHT BUT MOISTURE WILL REMAIN PRETTY DEEP INTO EARLY NEXT
WEEK WITH RAIN CHANCES CONTINUING THROUGH TUE ALTHOUGH THEY WILL
BE GRADUALLY DIMINISHING THROUGH EARLY NEXT WEEK. REAL DRY AIR
DOES NOT ARRIVE UNTIL WED OF NEXT WEEK.

AFTER COLLABORATION WITH HPC...RAINFALL AMOUNTS WERE RAISED DUE
TO A LONGER DURATION EVENT OF AROUND 12 HRS OF INTENSE RAINFALL
EXPECTED ACROSS SOUTHERN PR. FOUR TO EIGHT INCHES ACROSS PR AND
USVI WITH ISOLATED HIGHER AMOUNTS ACROSS THE HIGHER ELEVS OF SRN
PR ARE EXPECTED. THE DISORGANIZED NATURE OF THE STORM PREVENTS US
FROM GOING WITH HIGHER NUMBERS ATTM BUT INFLOW FEEDER BANDS
EXPECTED TO MOVE ACROSS THE AREA FRI COULD RESULT IN PROLIFIC
RAINFALL AMOUNTS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LEADING
EDGE OF TROPICAL STORM ISAAC WILL CONTINUE TO INCREASE TODAY ACROSS
THE LOCAL AREA. AS A RESULT...PERIODS OF MVFR/IFR CONDITIONS AS WELL
AS MOUNTAIN OBSCURATIONS ARE EXPECTED ACROSS ALL TAF SITES THROUGH
THE FORECAST PERIOD. BANDS OF TORRENTIAL RAINS...GUSTY WINDS IN
EXCESS OF 30 TO 40 KTS...ASSOCIATED WITH ISAAC...WILL CONTINUE TO
AFFECT THE LOCAL FLYING AREA DURING THE NEXT 24 HOURS.

&&

.MARINE...TROPICAL STORM CONDITIONS STILL LIKELY ACROSS ALL OF THE
COASTAL WATERS TONIGHT THROUGH FRI WITH VERY HEAVY RAINS AND ROUGH
SEAS OF 12 TO 18 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  79  85  79 /  90 100 100  70
STT  83  78  82  81 / 100 100 100  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     TROPICAL STORM WARNING FOR CENTRAL INTERIOR-CULEBRA-EASTERN
     INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
     SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

COASTAL WATERS...

&&

71/64
Hazardous weather outlook, Aug 23, 6:10 AM AST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST THU AUG 23 2012

AMZ710>745-PRZ001>013-241015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM ISAAC WILL MOVE GENERALLY WEST NORTHWEST NEXT 24
HOURS BRINGING TROPICAL STORM CONDITIONS TODAY AND TONIGHT. VERY
HEAVY RAINFALL IS EXPECTED TONIGHT THROUGH FRIDAY ESPECIALLY
ACROSS SOUTHERN AND EASTERN PUERTO RICO. PLEASE REFER TO HURRICANE
LOCAL STATEMENT AND FLASH FLOOD WATCH MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAINS WILL CONTINUE THROUGH FRIDAY AND BEGIN TO DIMINISH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF THREE INCHES OF RAIN OR MORE AND/OR FLOODING
WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-241015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

TROPICAL STORM ISAAC WILL MOVE GENERALLY WEST NORTHWEST NEXT 24
HOURS BRINGING TROPICAL STORM CONDITIONS TODAY AND TONIGHT. VERY
HEAVY RAINFALL IS EXPECTED TONIGHT THROUGH FRIDAY. PLEASE REFER
TO HURRICANE LOCAL STATEMENT AND FLASH FLOOD WATCH MESSAGES FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TROPICAL STORM ISAAC WILL MOVE GENERALLY WEST NORTHWEST NEXT 24
HOURS BRINGING TROPICAL STORM CONDITIONS TODAY AND TONIGHT. VERY
HEAVY RAINFALL IS EXPECTED TONIGHT THROUGH FRIDAY. PLEASE REFER
TO HURRICANE LOCAL STATEMENT AND FLASH FLOOD WATCH MESSAGE FOR
MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF THREE INCHES OF RAIN OR MORE AND/OR FLOODING
WOULD BE GREATLY APPRECIATED.

ROSA

In the hours before

Special weather statement, Aug 23, 12:09 PM AST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1209 PM AST THU AUG 23 2012

PRC007-009-015-019-021-025-029-031-033-035-041-043-045-057-061-063-
077-085-087-095-105-109-119-123-127-129-133-135-137-139-151-231700-
ARROYO PR-BARRANQUITAS PR-BAYAMON PR-CAGUAS PR-CANOVANAS PR-CAYEY PR-
CIDRA PR-COAMO PR-COMERIO PR-GUAYAMA PR-GUAYNABO PR-GURABO PR-
JUNCOS PR-LAS PIEDRAS PR-MAUNABO PR-NARANJITO PR-PATILLAS PR-
SALINAS PR-SAN JUAN PR-SAN LORENZO PR-SANTA ISABEL PR-
TRUJILLO ALTO PR-YABUCOA PR-AGUAS BUENAS PR-AIBONITO PR-TOA ALTA PR-
TOA BAJA PR-CAROLINA PR-CATANO PR-RIO GRANDE PR-LOIZA PR-
1209 PM AST THU AUG 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
EASTERN PUERTO RICO...

AT 1205 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
LINE OF THUNDERSTORMS ACROSS EASTERN PUERTO RICO...MOVING WEST
NORTHWEST AT 35 MPH. THESE THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY
RAINFALL AND WIND GUSTS IN EXCESS OF 35 MPH.

JJA

The radar

The San Juan radar (TJUA), 68 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 7 tropical storm, 2 coastal flood, 2 heavy rain, 1 flood. Local standard time, as filed.

Coastal Flood, Southeast

When
August 23, 12:15 PM AST
Where
Southeast forecast zone
Reported by
Emergency Manager

Waves associated to Tropical Storm Isaac flooded roads, Arizona 4, Arizona 5 and road Esperanza in San Felipe sector in the municipality of Arroyo.

Tropical Storm, Mayaguez and Vicinity

When
August 23, 3:15 PM AST to 11:00 PM AST
Where
Mayaguez and Vicinity forecast zone
Reported by
Newspaper

Winds related to Tropical Storm Isaac causes power outages across several sectors of the municipality of Mayaguez, affecting 2000 homes.

Tropical Storm, Eastern Interior

When
August 23, 3:15 PM AST to 11:00 PM AST
Where
Eastern Interior forecast zone
Reported by
Newspaper

Tropical Storm Isaac causes power outages in several sector, affecting 1700 homes, in the municipality of Caguas.

Tropical Storm, San Juan and Vicinity

When
August 23, 3:15 PM AST to 11:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
Emergency Manager

Tropical Storm Isaac causes power outages across several sector of San juan, affecting almost 1200 homes.

Tropical Storm, San Juan and Vicinity

When
August 23, 3:15 PM AST to 11:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
Newspaper

Tropical Storm Isaac causes power outages across several sector of Bayamon, affecting almost 500 homes.

Tropical Storm, San Juan and Vicinity

When
August 23, 3:15 PM AST to 11:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
Emergency Manager

Tropical Storm Isaac caused power outages across several sector of the municipality of Guaynabo, affecting about 270 homes.

Tropical Storm, North Central

When
August 23, 3:15 PM AST to 11:00 PM AST
Where
North Central forecast zone
Reported by
Newspaper

Tropical Storm Isaac causes power outages in several sectors, affecting almost 1400 houses in the municipality of Arecibo.

Coastal Flood, Southeast

When
August 23, 5:14 PM AST
Where
Southeast forecast zone
Reported by
Broadcast Media

Coastal flooding was reported between Naguabo and Punta Santiago sector in Humacao. The road was closed.

Flash Flood, Penuelas

When
August 24, 9:01 AM AST to 11:45 AM AST
Where
Penuelas County, Penuelas to 2.27 mi ESE of Penuelas
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.050, -66.720

Road 385 was reported flooded due to heavy rainfall.

Flash Flood, Sabana Grande

When
August 24, 10:00 AM AST to 11:45 AM AST
Where
Sabana Grande County, 1.12 mi S of Sabana Grande to 1.82 mi S of Sabana Grande
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
18.064, -66.932

Road PR-368 that connects Yauco and Sabana Grande was reported flooded due to Rio Loco out of its banks.

Flash Flood, Juana Diaz

When
August 24, 11:00 AM AST to 11:45 AM AST
Where
Juana Diaz County, 3.89 mi WSW of Juana Diaz to 3.97 mi WSW of Juana Diaz
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.000, -66.530

Jacaguas river was reported out of its banks covering local road.

Flash Flood, Guayanilla

When
August 24, 11:00 AM AST to 11:45 AM AST
Where
Guayanilla County, 1.01 mi SW of Guayanilla to 1.11 mi WSW of Guayanilla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.022, -66.793

La Playa sector was reported flooded due to heavy rainfall and Rio Guayanilla out of its banks.

Heavy Rain, Guayanilla

When
August 24, 11:00 AM AST
Where
Guayanilla County, 1.86 mi N of Guayanilla to 1.59 mi N of Guayanilla
Reported by
Emergency Manager
Coordinates
18.057, -66.784

Mudslide was reported in Jagua Pasto sector at road 378 in the municipality of Guayanilla.

Flash Flood, Ponce

When
August 24, 11:00 AM AST to 11:45 AM AST
Where
Ponce County, 5.05 mi NE of Ponce to 4.81 mi NE of Ponce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.100, -66.564

Road PR-511 impassable due to collapse of bridge in Jurutungo de Real Anon sector.

Flash Flood, Maunabo

When
August 24, 12:48 PM AST to 1:45 PM AST
Where
Maunabo County, Maunabo to 1.32 mi NE of Maunabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.000, -65.920

Rio Maunabo over Barrio Tumbao bridge at road PR-759 was reported out of its banks.

Tropical Storm, Western Interior

When
August 24, 1:41 PM AST to 11:00 PM AST
Where
Western Interior forecast zone
Reported by
Emergency Manager

Fallen trees in downtown Maricao and Mayaguez due to line of storms associated with Tropical Storm Isaac.

Flash Flood, San Lorenzo

When
August 24, 1:45 PM AST to 3:45 PM AST
Where
San Lorenzo County, 2.46 mi NNE of San Lorenzo to 2.21 mi NNE of San Lorenzo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.185, -65.961

Rio Grande de Loiza was reported out of its banks in La Marina sector, near road PR-183 in San Lorenzo.

Flash Flood, Patillas

When
August 24, 1:45 PM AST to 3:45 PM AST
Where
Patillas County, 2.41 mi WNW of Patillas to 2.2 mi WNW of Patillas
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
18.034, -66.034

River was report out of its banks at road PR-184 at Barrio Jagual.

Flood, Cayey

When
August 24, 1:57 PM AST to 2:15 PM AST
Where
Cayey County, 4.6 mi NNE of Cayey to 4.42 mi NNE of Cayey
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
18.160, -66.100

River in sector Beatriz in Cayey was reported out of its banks.

Heavy Rain, Utuado

When
August 24, 2:52 PM AST to 3:39 PM AST
Where
Utuado County, Utuado to 4.31 mi SSW of Utuado
Property damage
$1,000
Reported by
Newspaper
Coordinates
18.270, -66.700

Mudslide making road PR 123 impassable from Utuado towards Adjuntas.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, August 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409706, 409722, 409727, 409745, 409748, 409752, 409776, 409777, 409825, 409831, 409837, 409871, 410068, 410071, 410074, 410079, 410119, 410140, 410378, 410379.